One hidden cause of headaches is the regular use of over- the-counter painkillers. Millions of adults live with chronic pain, including frequent headaches, arthritis, and disc problems in the back — and many of them pop aspirin, “Tylenol,” or “Advil” every day in order to cope. It’s a strategy that can end up having the reverse result, as these pain relievers can actually cause more headaches than they relieve.
Â The problem is that your body gets used to these painkillers being fed into its system on a regular basis. And the random days that you don’t bother taking one, you could end up triggering “rebound headaches,” which wouldn’t have happened otherwise.
Â The result is that whatever medicine you took yesterday, or two days ago, has long worn off and now your head hurts. However, it’s not pain that would have necessarily occurred otherwise — it may not be a nagging headache that you’ve come to know and live with but rather a symptom of medication withdrawal.
Â It might sound like a term that is more relevant to narcotic withdrawal, but make no mistake about it, the drugs that line the shelves of every pharmacy’s “pain relief” aisle are quite strong in their own right. Plus, you are apt to pop another pain reliever to deal with the rebound headache. This just perpetuates the body’s reliance on the drugs — and the entire rebound cycle.
Â The straight facts are these: If you suffer headaches for 15 or more days in a month, and regularly take painkillers, you are most likely experiencing rebound pain from the medication.
Â Any medicine that is billed as providing prompt relief of headaches and other types of pain can cause rebound headaches. (This is especially true if you are taking higher- than-recommended doses.) The same effect can be experienced through caffeine withdrawal, as you may have already noticed.
Â There are some other drugs you should know about as well. These include any mixed analgesics that combine aspirin with caffeine and acetaminophen. They are generally the most likely to cause a rebound headache. The two classes of drugs taken to combat migraines (“ergotamines” and “triptans”) can also cause rebound headaches, as can opiates such as codeine, “Vicodin,” and “Percocet.”
Â The best course of action is only to take headache medications when you are experiencing pain. If you have headaches and other pain that goes beyond being simply “occasional” in nature, work with your doctor to find out what kind of preventive medicine you can use. They will work to combat the underlying problems rather than masking the pain and triggering rebound headaches. The only method to stop a rebound headache is to stop taking the medication that is causing it.